The American Academy of Pediatrics has strengthened its warnings about prescribing codeine for children because of reports of deaths and risks for dangerous side effects including breathing problems.
The academy's advice, published in a report in its medical journal, Pediatrics , mirrors warnings from the Food and Drug Administration about using codeine for kids' coughs or pain.
Codeine is an opiate drug once commonly used in over-the-counter cough syrups and as a painkiller, particularly after surgery. But the report notes that a rare genetic variation makes some people metabolize it too quickly, potentially resulting in excessive sleepiness and difficulty breathing. A different genetic variation makes the drug ineffective for pain relief in as many as a third of patients.
Codeine is converted by the liver into morphine, but genetic differences between people can prompt the liver to create too much morphine in some and too little in others, he explained. "Now, lo and behold, we're learning that due to this genetic variation it's a very dangerous medication," Tobias added.
Doctors can resort to oxycodone, fentanyl or Percocet (oxycodone and acetaminophen) to control severe pain, although those drugs should be reserved for extreme cases, said Dr. Amy Sniderman, a pediatrician with the Cleveland Clinic.
Studies suggest it is still commonly prescribed by doctors and dentists despite the risks and lack of evidence that it works to relieve coughs. Better education of parents and doctors is needed, along with additional research on risks and benefits of codeine and non-opioid painkillers for children, the report says.